Illinois, 2025

Flash Flooding and Flood in Illinois, July 20 to 21, 2025

July 20 to 21, 2025 · NWS ILX · 11 events in 5 counties and zones

An outflow boundary interacting with a very moist airmass characterized by surface dewpoints in the middle to upper 70s triggered clusters of strong to severe thunderstorms across south-central Illinois during the afternoon and evening of July 20th. mainly south of a Shelbyville to Marshall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary interacting with a very moist airmass characterized by surface dewpoints in the middle to upper 70s triggered clusters of strong to severe thunderstorms across south-central Illinois during the afternoon and evening of July 20th. Scattered wind damage and flash flooding occurred...mainly south of a Shelbyville to Marshall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 1:39 PM CST, 2 hours 8 minutes earlier. Its key messages:

  • Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
  • Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 1:39 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Flash Flood Watch remains in effect for locations along and
  south of a Rushville...to Lincoln...to Hoopeston line through
  Monday morning.

- Hot and humid weather will prevail for much of the coming week.
  Heat index readings will peak well above 100 degrees Wednesday
  through Friday.

&&

.DISCUSSION...
Issued at 239 PM CDT Sun Jul 20 2025

...Flash Flooding Risk Tonight...

MCS that rolled across north-central Illinois this morning has
pushed well to the east and dissipated...but has left an outflow
boundary in its wake north of the I-74 corridor. While scattered
convection may fire along/near the outflow later this afternoon
and evening, the primary focus for widespread convection will be
further S/SW along the instability gradient currently extending
from near Hannibal, Missouri to just south of Terre Haute, Indiana.
12z CAMs have all clustered their heaviest QPF near this boundary
across the S/SW KILX CWA from mid-evening through the overnight
hours. 12z KILX upper air sounding showed copious moisture
throughout the entire depth of the atmosphere, with a daily
record precipitable water value of 2.11...while 19z/1pm SPC
mesoanalysis features PWs of 2.10 to 2.30 everywhere south of
I-74. With a boundary in place, tropical deep-layer moisture to
work with, and a 30-35kt 850mb jet adding additional
moisture/instability...the stage is set for several rounds of
convection across the S/SW CWA tonight. HREF mean QPF is mostly in
the 1 to 2 inch range along/south of a Macomb to Paris line:
however, maximum values are 3 to 5 inches (with a peak of 7 inches
in Sangamon County). Think actual values will range from 1 to 3
inches across this area, with isolated higher amounts possible.
Given the strong signal for heavy rainfall, have opted to maintain
the Flood Watch for much of the CWA through Monday morning, but
have cancelled the watch along/north of a Macomb to Bloomington
line where rainfall will be much lighter.

...Heatwave for Central Illinois...

With scattered showers and thunderstorms lingering across the area
and light E/NE boundary layer flow, temperatures on Monday will
remain near or slightly below normal for this time of year in the
middle 80s. As upper ridging builds over the Mississippi River
Valley, it will push the main baroclinic zone well to the north
into the Upper Midwest/Great Lakes by Tuesday, which will allow a
heatwave to develop across much of the Midwest. A continued
easterly component to the wind will keep temperatures in the upper
80s to around 90 degrees on Tuesday: however, as winds veer to
S/SW, readings will climb into the lower to middle 90s Wednesday
through Friday. After the recent heavy rainfall and with crops
still actively growing and contributing additional moisture to the
atmosphere, surface dewpoints will hover in the middle to upper
70s...with lower 80s at times in a few spots. These high dewpoints
will result in peak afternoon heat index values of 105-115
degrees across the board. Slight cooling may be noted by next
weekend as a short-wave trough flattens the upper ridge and nudges
a frontal boundary southward toward central Illinois: however,
confidence in this scenario remains low. At this point, be
prepared for an oppressively hot and humid period from Tuesday
through at least Friday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1213 PM CDT Sun Jul 20 2025

Unsettled weather will be in play across central Illinois with a
chance of precip through much of the period. While current
activity is currently in a downward trend in both intensity and
coverage, anticipate storms will redevelop late this afternoon or
evening with a west-to-east oriented line or possibly two setting
up across central Illinois. Storms training over the same area may
lead to a prolonged period of storms on or near station, though
exact timing and location details remain uncertain. Outside of the
precip chances, anticipate VFR conditions this afternoon to lower
to MVFR and eventually IFR overnight. Light and variable winds
currently in place should eventually favor a northeast direction
around 10 kt this evening and overnight, veering to an easterly
direction Monday morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ040>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Jul 20, 1:43 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
243 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-211945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms may generate heavy rainfall. Though the axis of heaviest rain
this evening into tonight is forecast to be further south, it may
not take much to see additional localized flooding where heavy rain
has already fallen this morning. Additionally, there is a marginal to
slight risk for severe weather this evening with damaging wind gusts
the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

ILZ040>057-061>063-066>068-071>073-211945-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms will be capable of producing heavy rainfall which could result
in localized flooding. Additionally, there is a marginal to slight
risk for severe weather this evening with damaging wind gusts the
primary hazard. An isolated, brief tornado cannot be ruled out.

Minor flooding is ongoing along the Little Wabash River near Clay
City.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

Minor flooding will continue along the Little Wabash River near Clay
City through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

Deubelbeiss

In the hours before

Local storm report, Jul 20, 12:49 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
149 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     Tstm Wnd Dmg     El Paso                 40.74N 89.02W
07/20/2025                   Woodford           IL   Emergency Mngr

            Delayed report. Large tree fell onto an
            adjacent home causing damage to roof and
            siding. Time estimated from radar.

&&

BMD
Special weather statement, Jul 20, 1:13 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
213 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-202200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, and Normal
213 PM CDT Sun Jul 20 2025

...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS...

Atmospheric conditions exist that favor the possible formation of
cold air funnel clouds. These occur in vertically developed clouds,
which usually are not associated with thunderstorms. They may persist
for an extended period before dissipating.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Deubelbeiss

The radar

The Lincoln radar (KILX), 92 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 20, 3:47 PM CST to 3:52 PM CST
Where
Shelby County, 0.53 mi E of Tower Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.380, -88.960

Shingles were blown off a few homes and corn crops were flattened on the south edge of town.

Thunderstorm Wind, Effingham

When
July 20, 4:56 PM CST to 5:01 PM CST
Where
Effingham County, 0.54 mi W of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.170, -88.380

A few 6-inch diameter tree limbs were blown down.

Thunderstorm Wind, Cumberland

When
July 20, 5:06 PM CST to 5:11 PM CST
Where
Cumberland County, Greenup
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.250, -88.170

A large tree limb was blown onto power lines.

Thunderstorm Wind, Effingham

When
July 20, 5:24 PM CST to 5:29 PM CST
Where
Effingham County, 2.56 mi NNE of Funkhouser
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.134, -88.612

A large tree was blown down on North Park Road near Lake Sara.

Flash Flood, Christian

When
July 20, 6:00 PM CST to July 21, 3:00 AM CST
Where
Christian County, 2.32 mi NW of Pana to 2.44 mi WSW of Pana
Cause
Heavy Rain
Reported by
Public
Coordinates
39.405, -89.109

Street flooding occurred at various intersections in Pana.

Thunderstorm Wind, Crawford

When
July 20, 6:01 PM CST to 6:06 PM CST
Where
Crawford County, 1.22 mi E of Palestine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.997, -87.598

Three large trees were blown over near Leaverton Park.

Flash Flood, Shelby

When
July 20, 7:42 PM CST to July 21, 3:00 AM CST
Where
Shelby County, 0.66 mi NNW of Cowden to 1.48 mi SSW of Cowden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.259, -88.875

Many streets in Cowden had water flowing across them.

Flood, Shelby

When
July 20, 9:29 PM CST to July 21, 3:00 AM CST
Where
Shelby County, 2.73 mi WNW of Shelby Co Arpt to 2.69 mi WNW of Shelby Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.408, -88.900

Robinson Creek flooded onto the roadway along Highway 16 near 1300 East.

Flash Flood, Shelby

When
July 20, 9:36 PM CST to July 21, 3:00 AM CST
Where
Shelby County, 2.17 mi ENE of Yantisville to 2.57 mi WSW of Findlay Howell Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.538, -88.841

Water was flowing over the roadway near Highway 128 and County Highway 3 west of Findlay.

Flash Flood, Effingham

When
July 20, 9:50 PM CST to July 21, 3:00 AM CST
Where
Effingham County, 0.73 mi S of Altamont to 0.74 mi S of Altamont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.059, -88.749

Water was flowing across Main Street between Division Street and Oak Street.

Flash Flood, Effingham

When
July 20, 9:50 PM CST to July 21, 3:00 AM CST
Where
Effingham County, 2.03 mi WNW of Beecher City to 1.05 mi W of Beecher City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.194, -88.803

Water was flowing across Poplar Street in Beecher City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276254, 1276256, 1276255, 1276257, 1276272, 1276258, 1276279, 1276271, 1276287, 1276252, 1276253.